Newtonian and post-Newtonian approximations are asymptotic to general relativity

T. Futamase, Bernard F. Schutz

Research output: Contribution to journalArticle

70 Citations (Scopus)

Abstract

A precise definition of the Newtonian and post-Newtonian hierarchy of approximations to general relativity is given by studying a C sequence of solutions to Einstein's equations that is defined by initial data having the Newtonian scaling property: vi, 2, p4, where is the parameter along the sequence. We map one solution in the sequence to another by identifying them at constant spatial position xi and Newtonian dynamical time =t. This mapping defines a congruence parametrized by , and the various post-Newtonian approximations emerge as derivatives of the relativistic solutions along this congruence. We thereby show for the first time that the approximations are genuine asymptotic approximations to general relativity. The proof is given in detail up to first post-Newtonian order, but is easily extended. The results will be applied in the following paper to radiation reaction in binary star systems, to give a proof of the validity of the "quadrupole formula" free from any divergences.

Original languageEnglish
Pages (from-to)2363-2372
Number of pages10
JournalPhysical Review D
Volume28
Issue number10
DOIs
Publication statusPublished - 1983

ASJC Scopus subject areas

  • Physics and Astronomy (miscellaneous)

Fingerprint Dive into the research topics of 'Newtonian and post-Newtonian approximations are asymptotic to general relativity'. Together they form a unique fingerprint.

  • Cite this